My oldest daughter was diagnosed with H1N1 so a maintenance dose of tamiflu was given to our whole family, my second daughter is the one with T1, she has been lingering in the 50-60's since beginning her on the tamiflu and it doesn't matter how many carbs we are giving her...we also slowed her basal rate on her pump! I talked to the pharmacist and her endo and both said they've never heard of this happening...my husband thinks her pancreas has healed itself~ very wishful thinking! Has anyone else experienced this as a side effect of the Tamiflu?
can u hook me up with some of that? i'm sitting pretty high right now and could use a lil low.... :-p
I pray your family recovers quickly with out any other complications!
I know!! Its just kinda scary as well as exciting! I am ready to ask for a lifetime perscription for it!! ;)
tamiflu is processed by the liver. the liver also dumps sugar into the blood stream.
when the liver is trying to process alcohol, it stops producing sugar which results in low blood sugar (because of the presence of insulin but lack of sugar in the blood). i'm guessing something similar is happening to your daughter. her liver is trying to process the tamiflu, so it has stopped dumping sugar into the blood stream, causing her blood sugars to drop. talk with your endo. my guess is that they will suggest less insulin while she is taking the tamiflu.
Thats very odd.
I am currently on Tamiflu as I also Have H1N1, and my bg levels have been high, I have been eating low carb foods and my levels have been in the 300s. So I'm guessing it all depends on the person.
Hope it all works out (:
We had H1N1 go through our house about two weeks ago, too. My type 1 son (Clay) actually got it first and was the first to go on Tamiflu. His numbers were high (250-300) for about a week, and then he was going low for about a week after he finished the Tamiflu. He has done something similar when he had the stomach bug so we were kind of prepared for it. It is interesting that your daughter was low while on Tamiflu though.
just goes to show you that everyone's different! it would be so much easier if we could all take the same doeses of medicine... oh well
We have experienced the same low blood sugar. I found the persons message about liver processing sugar interesting. I wonder if this should be researched? Another side to this is that there are many type one diabetics who became diabetic after a virus. Tamiflu is an antiviral medicine that works by attacking the replication of the virus. Could there be a link for diabetics who became diabetic after a virus and a medicine that takes on the replication of a virus?
We believe my daughter became diabetic due to a virus...this is very interesting, and yes I think it would be worth researching. How do you submit ideas to researchers? Or can you even?
Hi, I have a 3-year old son who was diagnosed with H1N1 last week and started taking Tamiflu. He was better in about 1 day and the next day it was confirmed that it hadn't really been H1N1 and we were advised to stop taking Tamiflu so he took the last pill 2 days ago. Also, 2 days ago he started having really low blood sugars and today I found this and wondered what hat happened afterwards and if anyone else had any new insights? Thanks.
My son was diagnosed in August 2018 at age 14 with Type 1. Ever since then he has done excellent at controlling his blood sugar using 20 units of Levemir each night and bolusing 1 unit for 15 carbs at mealtime with Novolog pens. He seems to still be in his honeymoon phase.
Well, last week the flu hit our household. He started feeling bad on Friday. He was really not eating much except for a few white crackers here and there and sipping on grape juice throughout the day. I was watching his blood sugar constantly to make sure he didn’t go too low. I temporarily suspended his basal rate while he was not eating much and he was not bolusing either because he wasn’t eating much at a time. His number stayed pretty much flat, reading between 80-115 the entire time. He started to feel better by Sunday and was eating regular meals. I had him on only 25-50% of his basal rate and at times no basal at all, and his numbers were not going up like normal after he ate regular food. I waited an hour, then 2 hours to see how much they would rise to see if we needed to bolus and they barely got to 120 from a starting before-eating number of 99. He also started taking Oseltamivir (Tamiflu generic) on the Wednesday before he started feeling bad as a preventive since he had been exposed to the flu through me. He also took Tylenol for 2 days when he was sick to bring a high fever down.
I cannot find much information on this online. I can find tons of information on T1D’s going really high when sick, but not much on going low and not needing insulin at all. I just wonder how long it will take for his body to need his regular doses of insulin again? Also, his body seems to be not going as high with the carbs he is eating as it used to. That just seems odd. I wonder how long it will take for his body to process carbs the same as well. I would love to hear from anyone regarding this. Thank you!
@susanjackson2012 hi Susan. I am confused. He takes Levemir and pumps? When you say suspend basal I am at a loss to understand you child’s insulin therapy.
About every 2 or 3 years I have unexpected lows because my body begins to make insulin again. For a day or up to a week, I have this rerun of my honeymoon. I have learned to just take less insulin until such time that I need more insulin.
I would guess that this will be a short term issue but urge you to talk this over with an endocrinologist
Sorry for the confusion. He originally started on Levemir at night until he got his pump last week and now only uses Novolog. I did talk to his doctor and diabetic educator this week and they both told me to take him completely off the pump and watch his numbers, When they start going back up, we will re-evaluate and start him back on the Novolog but for now his numbers are not going up enough to need any. I’m guessing this has been caused by the virus itself or the Tamiflu that he is still on. He has 2 more doses of that to finish tomorrow.
That helps. Thank you.
My unqualified opinion is that this will be a few days and he will need his pump very soon. I don’t know if “completely off” means he still has an infusion set and his pump is suspended or it means he doesn’t have a means to infuse insulin but my opinion is to maintain the pump equipment for the near future.
We took the pump completely off because it was expiring that night anyway. He uses the omnipod. We still have all of our pump supplies and will use them again when he gets back regulated. Until then, we have his pen needles to use as needed as his sugar rises. This is what his doctor informed us to do. So far today with breakfast and lunch he has not gone over 152 and that is with no insulin in his body.